Title: Ciprofloxacin eye drops-induced subtherapeutic serum phenytoin levels resulting in breakthrough seizures
year: 2014
Journal: Singapore Med J
Volume: 55
Issue: 7
Pages: e114-5
Epubdate: 06/08/2014
date: Jul
Alternate Journal: Singapore medical journal
ISSN: 0037-5675 (Print)
PMCID: PMC4291973
Accession Number: 25091892
Abstract: An 81-year-old woman with a history of temporal lobe epilepsy-induced psychotic episodes was initially admitted to a general hospital where she was started on a course of oral antibiotics for community-acquired pneumonia, and ciprofloxacin eye drops to treat nasolacrimal duct obstruction. After one week, the patient was discharged back to a nursing home with these medications. However, she was admitted to our psychiatric ward two days later due to a relapse of psychosis. Another six days later, she developed breakthrough seizures associated with subtherapeutic serum phenytoin levels. Having explored all possible causes of reduced serum phenytoin levels, ciprofloxacin eye drops was discontinued in the patient, resulting in gradual return of phenytoin levels to the therapeutic range, with no further seizures observed in the patient.
Notes: Malladi, Srinivasa Sastry
Liew, Emily Kai Suen
Ng, Xiao Ting
Tan, Rita Kheng Siew
Case Reports
Journal Article
Singapore
Singapore Med J. 2014 Jul
55(7):e114-5.
URI: https://open-access.imh.com.sg/handle/123456789/4722
Authors Address: Institute of Mental Health, 10 Buangkok View, Singapore 539747. Srinivasa_sastry_malladi@imh.com.sg.
Translated author: NLM
Translated title: eng
Appears in Collections:2014




Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.